Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 236, NWS Charleston, WV

July 22, 2008Athens County, Washington County, Ohio; Wood County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 22, 2008, 4:39 AM EDT for Athens County, Washington County, Ohio; Wood County, West Virginia. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 4:39 AM EDT (08:39 UTC)
Expired
Jul 22, 2008, 5:15 AM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Athens County, OH, Washington County, OH, Wood County, WV

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:05 AM EDTTSTM WND DMGBeverly, OHNUMEROUS TREES DOWN IN AREA.
Jul 22, 5:15 AM EDTTSTM WND DMGMarietta, OHSCATTERED TREES DOWN IN MARIETTA AREA...MINOR POWER OUTAGES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:27 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 220840
SVRRLX
OHC009-167-WVC107-220915-
/O.NEW.KRLX.SV.W.0236.080722T0839Z-080722T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
439 AM EDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WOOD COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF PARKERSBURG...
  SOUTHEASTERN ATHENS COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITY OF COOLVILLE...
  WASHINGTON COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...MARIETTA...BEVERLY...BELPRE...

* UNTIL 515 AM EDT

* AT 434 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BEVERLY TO 9 MILES NORTHWEST OF
  COOLVILLE TO 13 MILES WEST OF COOLVILLE...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BEVERLY BY 445 AM EDT...
  COOLVILLE BY 450 AM EDT...
  WASHINGTON BY 500 AM EDT...
  MARIETTA...BELPRE...WILLIAMSTOWN AND VIENNA BY 505 AM EDT...
  PARKERSBURG BY 510 AM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
TUESDAY MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.

LAT...LON 3959 8134 3960 8126 3958 8125 3958 8113
      3919 8150 3918 8202 3919 8206 3949 8174
      3949 8171 3952 8170 3959 8162 3958 8149
      3964 8147
TIME...MOT...LOC 0839Z 269DEG 34KT 3958 8167 3934 8182
          3919 8197

$$

10
2 follow-up statements
000 
WWUS51 KRLX 220902
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
457 AM EDT TUE JUL 22 2008

OHC009-220907-
/O.CAN.KRLX.SV.W.0236.000000T0000Z-080722T0915Z/
ATHENS OH-
457 AM EDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATHENS COUNTY IS
CANCELLED...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF ATHENS COUNTY. 
HOWEVER...THUNDERSTORMS WITH HEAVY RAINS WILL CONTINUE THROUGH 515 
AM. 

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3959 8134 3960 8126 3958 8125 3958 8114
      3956 8114 3934 8137 3919 8150 3919 8167
      3938 8158 3959 8153 3959 8148 3964 8147
TIME...MOT...LOC 0857Z 269DEG 34KT 3961 8141 3938 8146
          3921 8155

$$

OHC167-WVC107-220915-
/O.CON.KRLX.SV.W.0236.000000T0000Z-080722T0915Z/
WASHINGTON OH-WOOD WV-
457 AM EDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM EDT
FOR NORTH CENTRAL WOOD AND EASTERN WASHINGTON COUNTIES...

AT 453 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MACKSBURG TO BOAZ TO
LUBECK...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF BEVERLY
TO MARIETTA TO PARKERSBURG...MOVING EAST AT 39 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WAVERLY BY 505 AM EDT...

LINE OF SEVERE THUNDERSTORMS CONTINUES WILL MOVE ACROSS WASHINGTON 
AND WOOD COUNTIES THROUGH 515 AM. NUMEROUS REPORTS OF WIND DAMAGE 
HAVE BEEN REPORTED WITH THIS LINE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3959 8134 3960 8126 3958 8125 3958 8114
      3956 8114 3934 8137 3919 8150 3919 8167
      3938 8158 3959 8153 3959 8148 3964 8147
TIME...MOT...LOC 0857Z 269DEG 34KT 3961 8141 3938 8146
          3921 8155

$$

05
000 
WWUS51 KRLX 220914
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
512 AM EDT TUE JUL 22 2008

OHC167-WVC107-220922-
/O.EXP.KRLX.SV.W.0236.000000T0000Z-080722T0915Z/
WASHINGTON OH-WOOD WV-
512 AM EDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WOOD AND EASTERN
WASHINGTON COUNTIES EXPIRES AT 515 AM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE STORMS 
WHICH PROMPTED THE WARNING WILL MOVE OUT OF THE WARNED AREA BY 
AROUND 515 AM. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3959 8134 3960 8126 3958 8125 3958 8114
      3956 8114 3934 8137 3919 8150 3919 8167
      3938 8158 3959 8153 3959 8148 3964 8147
TIME...MOT...LOC 0912Z 269DEG 34KT 3961 8122 3938 8128
          3921 8137

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:07 AM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 22, 2:07 AM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
207 AM EDT TUE JUL 22 2008

.SYNOPSIS...
DISTURBANCES RUNNING THROUGH UPPER LEVEL FLOW WILL CAUSE A CHANCE
OF THUNDERSTORMS OVERNIGHT. COLD FRONT APPROACHES TUESDAY...WITH
A WAVE MOVING ALONG IT WEDNESDAY. HIGH PRESSURE BUILDS THURSDAY.

&&

.NEAR TERM /THROUGH TODAY/...
A BOUNDARY HAS SETTLED MIDWAY THROUGH THE AREA AND WILL BE THE
FOCUS OF ISOLATED CONVECTION NEXT FEW HOURS. LARGE COMPLEX OF
THUNDERSTORMS OVER IL WILL MOVE EAST-SOUTHEAST AND MAY CLIP
WESTERN AREAS AROUND SUNRISE.

THE BOUNDARY SLOWLY DRIFTS NORTHWARD TUESDAY OUT OF AHEAD OF
INCOMING FINAL WAVE OF LOW PRESSURE. I PLACED HIGH CHANCE TO
LIKELY POPS ALONG THE FRONT...AS THIS TIME WE WILL HAVE MUCH MORE
OF A SURFACE FOCUS COMPARED TO TODAY...WHILE STILL HAVING THE
MOISTURE AND INSTABILITY.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
THERE IS STRONG MODEL CONSENSUS OF AN UNUSUALLY STRONG UPPER TROUGH
DEVELOPING OVER EASTERN CANADA INTO THE NORTHEASTERN U.S. THIS
PERIOD. THIS WILL NOT ONLY KEEP ANY HEAT WAVES AWAY FROM OUR
AREA...BUT WILL KEEP MAX TEMPERATURES NEAR NORMAL FOR THIS TIME OF
YEAR...MAINLY IN THE 80S. THERE IS EVEN STRONG MODEL AGREEMENT ON A
FAIRLY STRONG COOL FRONT DRIVING SOUTHEAST ACROSS OUR AREA WEDNESDAY
WITH THE A NORTHERN STREAM SHORT WAVE TO CARVE OUT THIS UPPER
TROUGH. PRIOR TO THIS FRONT ARRIVAL WEDNESDAY...SCATTERED SHOWERS
AND THUNDERSTORMS WILL INCREASE TUESDAY NIGHT INTO WEDNESDAY MORNING
AS SOUTHERLY FLOW TRANSPORTS MOIST AND UNSTABLE AIR NORTHWARD AHEAD
OF THE FRONT. MOST OF THE ACTIVITY WILL SHIFT INTO THE MOUNTAINS
WEDNESDAY AFTERNOON AS THE FRONT PROGRESSES. HAVE GONE WITH HIGH
CHANCE POPS IN THE WEST TO LIKELY POPS IN THE EAST WITH THIS SYSTEM.
BY WEDNESDAY EVENING...MOST OF THE ACTIVITY WILL BE IN THE MOUNTAINS
AS THE FRONT EXITS TO THE EAST. HIGH PRESSURE WILL BUILD IN RAPIDLY
BEHIND THE FRONT WEDNESDAY NIGHT...WITH COOLER AND DRIER AIR BY
THURSDAY MORNING.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS AGREE THE MEAN UPPER TROUGH OVER THE NORTHEASTERN U.S. WILL
BE MAINTAINED THIS PERIOD. THERE IS ALSO MODEL AGREEMENT ON A
REINFORCING SHOT OF COOLER AIR ARRIVING IN THE FORM OF ANOTHER COOL
FRONT SATURDAY INTO SATURDAY NIGHT. SURFACE HIGH PRESSURE THURSDAY
INTO MUCH OF FRIDAY WILL KEEP THINGS ON THE DRY AND LESS HUMID
SIDE...WITH NEAR NORMAL MAX TEMPS IN THE 80S. BY FRIDAY
NIGHT...RETURN SOUTHERLY FLOW AHEAD OF THE APPROACHING FRONT WILL
BRING MOISTURE AND INSTABILITY NORTHWARD AGAIN...LEADING TO
SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY NIGHT. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED SATURDAY ALONG AND AHEAD OF THE COOL
FRONT...DIMINISHING SATURDAY NIGHT AS THE FRONT EXITS.
HOWEVER...BEHIND THIS SYSTEM MUCH COOL AIR ALOFT WILL MOVE IN...AND
ENOUGH LINGERING MOISTURE WILL ALLOW FOR ISOLATED TO SCATTERED
MAINLY DIURNAL CONVECTION SUNDAY AREAWIDE...CONTINUING IN THE MOUNTAINS
MONDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
INITIALLY...WITH THE SKY CLEARING FOLLOWING THE EVENING CONVECTION
ACROSS THE NORTH...SEEING FOG DEVELOPMENT IN THE MVFR TO IFR
RANGE. HOWEVER THAT LOOKS TO ONLY LAST A FEW HOURS BEFORE PROBLEMS
CHANGE TO CONVECTION ARRIVING FROM THE WEST. TIMING THE SHORTWAVE
OFF THE NAM MODELS BRINGS INITIAL CONVECTION...MAINLY FOR THE
NORTHERN SITES AT AROUND 11Z AT PKB AND THEN TOWARD 13Z AND 14Z AT
CKB AND EKN. FURTHER SOUTH THE QUESTION WILL BE HOW FAR SOUTH THE
CONVECTION WILL GET WITH THE DYNAMIC SUPPORT FURTHER NORTH. FOR
NOW HAVE NOT PLAYED MUCH FOR THE SOUTHERN SITES...BUT HTS WOULD BE
THE MOST VULNERABLE BETWEEN 10Z AND 12Z SHOULD CONVECTION NOW OVER
CVG HOLD TOGETHER. AS THE CLOUDS ARRIVE FROM THE WEST EXPECT THAT
THE FOG SHOULD BEGIN TO LIFR WITH VSBY GETTING BACK TOWARD MVFR TO VFR.

BEHIND THIS SHORTWAVE THIS MORNING...SHOULD SEE A BREAK IN THE ACTION
AS THE FRONT CONTINUES TO MAKE VERY SLOW PROGRESS SOUTH...AS IT IS
STRONG IN NRN OHIO AND INDIANA THIS MORNING. SHOULD SEE VFR
CONDITIONS RETURN AS THE CLOUDS SCATTERED INTO A CU FIELD.

AROUND 18Z TO 20Z...THE NEXT SHORTWAVE WILL MOVE EAST. IT IS
CURRENTLY OVER NRN MISSOURI AND KANSAS. THE MODELS SHOW THAT THIS
WAVE WILL TRACK EAST AND SHOULD GENERATE MORE CONVECTION AGAIN
FOCUSING ITS ENERGY ON THE NORTHERN PART OF THE AREA...BUT IT
COULD GENERATE MORE ACTIVITY FURTHER SOUTH. SO HAVE ADDED MORE
RESTRICTIONS FOR THE AFTERNOON HOURS. THIS WAVE WILL CLEAR BY
00Z...BUT THEN OVERNIGHT...THE FRONT WILL FINALLY GET THE PUSH IT
NEEDS TO MOVE THROUGH WITH THE SHARPENING OF THE UPPER TROUGH
TAKING PLACE AND THE TROUGH AXIS SLIDING INTO THE AREA. SHOULD SEE
MORE PRECIPITATION AND VSBY RESTRICTIONS AS CONVECTION SHOULD
AGAIN DEVELOP.

AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/...
BRIEF IFR POSSIBLE IN THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JKF
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...ESS

In the hours before

Special weather statement, Jul 21, 10:59 PM EDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1059 PM EDT MON JUL 21 2008

OHZ076-WVZ009-017-019-220400-
RITCHIE-WASHINGTON-WIRT-WOOD-
1059 PM EDT MON JUL 21 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WIRT...
SOUTHWESTERN WASHINGTON...WEST CENTRAL RITCHIE AND WOOD COUNTIES...

AT 1054 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED 10 MILES NORTHWEST OF
BELPRE...MOVING SOUTHEAST AT 26 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL.

THIS STORM WILL BE NEAR FLEMING...AND LITTLE HOCKING AROUND 1105
PM...WASHINGTON AROUND 1110 PM...BELPRE...BLENNERHASSETT...AND LUBECK
AROUND 1115 PM...PARKERSBURG...VIENNA...AND NORTH HILLS AROUND 1120
PM AND DAVISVILLE AROUND 1130 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, Jul 21, 11:23 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1123 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     TSTM WND DMG     GRAFTON                 39.34N 80.02W
07/21/2008                   TAYLOR             WV   EMERGENCY MNGR

            NUMEROUS TREES DOWN AT GRAFTON AND OTHER PLACES.

&&

AROCHE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:03 PM EDTSevere Thunderstorm WarningRLXWashington57 min
Jul 22, 3:35 AM EDTSevere Thunderstorm WarningRLXPerry55 min
Jul 22, 3:51 AM EDTSevere Thunderstorm WarningRLXVinton24 min
Jul 22, 4:10 AM EDTSevere Thunderstorm WarningRLXAthens, Jackson, Meigs, Vinton35 min
Jul 22, 4:16 AM EDTSevere Thunderstorm WarningRLXMorgan29 min
Jul 22, 4:29 AM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Washington16 min
Jul 22, 4:42 AM EDTSevere Thunderstorm WarningRLXGallia, Meigs33 min
Jul 22, 5:07 AM EDTSevere Thunderstorm WarningRLXWashington38 min
Jul 21, 10:03 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Taylor57 min
Jul 22, 5:00 AM EDTSevere Thunderstorm WarningRLXRitchie, Wirt30 min
Jul 22, 6:02 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo43 min
Jul 22, 6:35 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Mingo40 min
Jul 22, 6:38 PM EDTSevere Thunderstorm WarningRLXMcDowell52 min
Jul 22, 6:50 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan55 min
Jul 22, 7:25 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming56 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.